Alert archive / Kentucky / Flash Flood Warnings in 2001

Flash Flood Warning 17, NWS Jackson, KY

August 3, 2001Floyd County, Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 3, 2001, 9:16 PM EDT for Floyd County, Pike County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 3, 2001, 9:16 PM EDT (01:16 UTC)
Expired
Aug 4, 2001, 12:15 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Floyd County, KY, Pike County, KY

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 1.3 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2001-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2001-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 040119
FFWJKL
KYC071-195-040415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
916 PM EDT FRI AUG 3 2001

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN FLOYD COUNTY
  AND PIKE COUNTY

* UNTIL 1215 AM EDT

* AT 910 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM JUSTELL TO FISHTRAP LAKE...OR FROM 10 MILES SOUTHEAST OF
  PRESTONSBURG TO 11 MILES SOUTHEAST OF PIKEVILLE...MOVING SOUTH AT 5
  MPH. SOME LOCATIONS HAVE LIKELY ALREADY RECEIVED 2 TO 3 INCHES OF 
  RAIN THIS EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
JACKSON KY.

LAT...LON 3754 8197 3752 8201 3755 8204 3756 8213
          3759 8214 3767 8227 3768 8275 3734 8276
          3729 8270 3724 8269 3725 8263 3720 8256
          3726 8235

HAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 3, 3:37 PM EDT, 5 hours 39 minutes earlier.

Area forecast discussion, Aug 3, 3:37 PM EDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
337 PM EDT FRI AUG 3 2001

CURRENT UPSTREAM CONVECTIVE DEVELOPMENT AND CONVECTION OVER CWA IS
NOT THAT IMPPRESSIVE AND WE WILL CANCEL THE KFLASH FLOOD WATCH. SOME
LOCALIZED HEAVY RAIN IS POSSIBLE...BUT IT WILL NOT POSE ANY
WIDESPREAD PROBLEMS.

.JKL...NONE

PELTON/HEINLEIN

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 11:30 PM EDTFlash Flood WarningJKLKnott3 hr
Aug 4, 12:14 AM EDTFlash Flood WarningJKLFloyd, Pike3 hr
Aug 4, 1:58 AM EDTFlash Flood WarningJKLLetcher, Perry3 hr
Aug 4, 2:30 AM EDTFlash Flood WarningJKLKnott3 hr
Aug 4, 3:08 AM EDTFlash Flood WarningJKLHarlan4 hr
Aug 4, 4:55 AM EDTFlash Flood WarningJKLLetcher, Perry2 hr

Nearby

Flash Flood Warnings in Kentucky, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.